Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Melbourne, FL

August 9, 2018Martin County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2018, 5:29 PM EDT for Martin County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 5:29 PM EDT (21:29 UTC)
Expired
Aug 9, 2018, 6:00 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL

County Martin County, FL

The radar

The Melbourne radar (KMLB), 131 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2663 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS82 KMLB 092129
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
529 PM EDT THU AUG 9 2018
 
FLZ064-092200-
Martin FL-
529 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL
600 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hobe Sound, moving south at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tequesta and Jonathan Dickinson State Park. 

LAT...LON 2696 8030 2709 8030 2710 8018 2697 8010
      2697 8014 2696 8014
TIME...MOT...LOC 2128Z 341DEG 8KT 2707 8022 

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:14 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 3:14 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
314 PM EDT Thu Aug 9 2018

.DISCUSSION...
Tonight...Storms from mid to late afternoon are expected to
increase over ECFL given westerly deep layer winds and a diffuse
west coast boundary moving across the area. Current forecast keeps
sct coverage in place through sunset with steady tapering off of
activity through late tonight while lingering storms move toward
the east coast and off the beaches of Volusia and Brevard
counties.

Fri...Similar regime remains in place for Fri as ridge remains
south of the area. Development of diurnal storms over the favored
eastern portion of the peninsula wl occur. Guid continues to
suggest at least sct coverage, with slightly better chcs over the
central to southern half of the area and along the coast once
again from from mid to late afternoon.

from prev disc...

Sat...Broadly cyclonic pattern over the eastern seaboard
continues thru week's end, which will keep the axis of the Bermuda
Ridge suppressed south of Lake-O and the Nrn Bahamas. This in
turn will generate a westerly flow thru the H100-H70 lyr acrs the
region, a flow pattern that will concentrate diurnal precip over
the east central peninsula.

Sun-Wed... Troffing pattern will persist east of the MS River
Valley into early next week before gradually dampening out into
mid week. This will allow the Bermuda Ridge axis to slowly build
into central FL, with the H100-H70 mean flow gradually backing
from SW on Sun to due S by daybreak Wed. The increasing southerly
component will tap sufficient tropical moisture to push PoPs into
the 50-60pct range Sun/Mon. A new slug of dry air is fcst to
advect into FL by midweek. PoPs will continue to favor the east
coast thru Tue, but dropping back to 30- 40pct, then 30pct
areawide on Wed as low/mid lvl flow orients itself to S/SE,
parallel to the central FL Peninsula. No sig change in PoPs as the
prevailing srly wind component keeps them AOA climo...maxes
L/M90s, mins L/M70s.

&&

.AVIATION...
Stronger west winds today have led to an early start to convection
with some early afternoon showers moving across the interior
areas/terminals. Based on latest trends in HRRR and local WRF models
it seems showers and storms will affect a majority of the terminals
across the area this afternoon. Based on this I included TEMPO
groups for the possibility of strong storms producing brief periods
of MVFR/IFR visibilities. The likely period of shower and
thunderstorm impact will be from approximately 09/19Z-22Z for the
interior terminals, and from approximately 09/20Z-23Z for the
coastal terminals. Storms should dissipate and/or move offshore
after sunset, with VFR conditions prevailing overnight. With a low
chance of showers/storms for Friday, I've held off on adding a
VCSH/VCTS group at KMCO with the 09/18Z TAF package.

&&

.MARINE...
Tonight...Wly steering flow may allow some storms to push just
offshore later in the day/toward sunset from convection that
develops over the interior and can push back toward the coast.
Outside of this activity favorable winds and seas can be expected.

Fri-Mon...Broad troffing pattern over the ern seaboard will keep the
Bermuda ridge axis in the vcnty of Lake-O and the nrn Bahamas into
early next week. Light to gentle SWrly breeze will prevail, backing
to S/SE in the early aftn/late evng hrs due to the sea breeze
circulation. Seas AOB 2FT nearshore and 2-3FT offshore on Fri,
subsiding to AOB 2FT areawide Fri night thru Mon. Primary marine
threat will be sct tsras moving offshore each aftn.

&&

.HYDROLOGY...
The river level on the Saint Johns River at Astor is forecast to
remain nearly steady in minor flood stage late this week, then
begin to slowly decline this weekend into early next week. The
river may recede below Minor Flood Stage over the next 5 days, but
will remain elevated above Action Stage beyond the forecast
period. Elsewhere, river levels are forecast to remain within
Action Stage over the next 5 days.

Please refer to our River Flood Warnings/Statements (FLSMLB) and
Hydrologic Statements (RVSMLB) for the most recent stage and
forecast information.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  75  92 /  30  40  30  50
MCO  76  93  75  93 /  20  30  20  40
MLB  74  92  75  91 /  30  40  30  50
VRB  72  92  73  91 /  30  40  30  50
LEE  77  93  76  93 /  10  30  20  40
SFB  77  94  77  94 /  20  30  20  40
ORL  77  94  76  93 /  20  30  20  40
FPR  73  91  72  90 /  30  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/TES/KR
Hazardous weather outlook, Aug 9, 11:09 AM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1109 AM EDT Thu Aug 9 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1109 AM EDT Thu Aug 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms are forecast to develop on
the east and west coast sea breeze boundaries this afternoon and
move to the east at 5 to 10 mph. Boundary interactions should
increase the coverage and intensity of storms during the late
afternoon and early evening, especially near the east coast.

The main storm threat will be from lightning strikes, which will
be frequent in a few strong storms. Drier mid level air will
enhance the thunderstorm gust potential, with gusts up to 50 mph
possible. Stronger and slower moving storms could also dump near 2
inches of rain in an hour.

.RIP CURRENT IMPACT...
A small long period swell will continue to produce a moderate rip
current risk at area beaches. Only swim in the ocean near a
lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms will move to the east at 5 to 10 mph
across the peninsula this afternoon and evening, with a few pushing
across the coast. Gusts 40 to 50 mph will be possible with a few
storms. Mariners should remember that these strong wind gusts often
occur well ahead of the heavy rain and lightning associated with an
approaching storm.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains near Flood Stage. A River
Flood Warning continues in this area for minor flooding.

The Saint Johns River at Sanford, Deland, and above Lake Harney near
Geneva remain above Action Stage. River levels are forecast to
remain steady or slowly fall through late week.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Rising moisture levels will lead to a gradual increase in storm
coverage through the weekend. Lightning strikes will continue to
be the main hazard, but the presence of some drier mid level air
will keep the gust potential elevated. Slow moving storms will
also produce local rain amounts of 2 or 3 inches in a short
period of time, leading to water ponding problems on roadways and
in other poorly drained areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Lascody/Sedlock

In the hours before

Local storm report, Aug 9, 4:52 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
452 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.31W
08/09/2018  M60 MPH          ORANGE             FL   ASOS

            ASOS AT ORLANDO INTERNATIONAL MEASURED PEAK GUST OF 60MPH
            OR 52 KNOTS FROM THE WEST-SOUTHWEST.

&&

KR
Local storm report, Aug 9, 4:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
455 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.31W
08/09/2018  M69 MPH          ORANGE             FL   ASOS

            KMCO ASOS UPDATE WIND GUST TO 60 KNOTS OR 69MPH.

&&

KR
Special weather statement, Aug 9, 5:05 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
505 PM EDT THU AUG 9 2018

FLZ045-053-092200-
Osceola FL-Orange FL-
505 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 600 PM EDT...

At 504 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bithlo to Lake Hart. Movement was east at
15 mph.  Strong outflow winds can be expected out ahead of the
thunderstorms.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Wedgefield, Lone Cabbage Fish Camp, Bithlo and Christmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8113 2861 8099 2860 8096 2856 8093
      2853 8094 2850 8088 2847 8088 2847 8090
      2845 8090 2845 8089 2843 8090 2841 8088
      2839 8089 2837 8087 2833 8086 2823 8086
      2827 8121
TIME...MOT...LOC 2104Z 249DEG 12KT 2858 8115 2838 8121

Combs
Local storm report, Aug 9, 5:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
519 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     6 SSW CONWAY            28.42N 81.37W
08/09/2018                   Orange             FL   TRAINED SPOTTER

            REPORT RELAYED VIA TRAINED SPOTTER REPORTS DOWNED
            POWERLINES AT THE INTERSECTION OF WEST TAFT VINELAND ROAD
            AND SIDNEY HAYES ROAD. THIS IS APPROXIMATELY 3 MILES WEST
            OF OIA.

&&

KR
Special weather statement, Aug 9, 5:23 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
523 PM EDT THU AUG 9 2018

FLZ047-147-092230-
Southern Brevard County FL-Northern Brevard County FL-
523 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD COUNTY UNTIL 630
PM EDT...

At 523 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Christmas to near Narcoossee.
Movement was east at 25 mph. Additional strong storms will develop
as outflow from these storms interacts with the east coast sea
breeze across Brevard county.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2834 8057 2820 8055 2823 8086
      2835 8086 2843 8090 2847 8090 2847 8087
      2851 8088 2854 8094 2856 8093 2862 8097
      2879 8097 2879 8079 2880 8079 2882 8070
      2861 8055 2850 8051 2844 8051
TIME...MOT...LOC 2123Z 257DEG 20KT 2864 8098 2833 8115

Combs
Special weather statement, Aug 9, 5:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
529 PM EDT THU AUG 9 2018

FLZ064-092200-
Martin FL-
529 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL
600 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hobe Sound, moving south at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tequesta and Jonathan Dickinson State Park.

LAT...LON 2696 8030 2709 8030 2710 8018 2697 8010
      2697 8014 2696 8014
TIME...MOT...LOC 2128Z 341DEG 8KT 2707 8022

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:15 PM EDTSpecial Weather StatementMLBOrange30 min
Aug 9, 4:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 9, 4:29 PM EDTSpecial Weather StatementMLBVolusia31 min
Aug 9, 4:37 PM EDTSpecial Weather StatementMLBOrange38 min
Aug 9, 4:44 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola31 min
Aug 9, 5:05 PM EDTSpecial Weather StatementMLBOrange55 min
Aug 9, 5:23 PM EDTSpecial Weather StatementMLBBrevard67 min
Aug 9, 5:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 9, 6:01 PM EDTSpecial Weather StatementMLBSeminole29 min
Aug 9, 6:18 PM EDTSevere Thunderstorm WarningMLBBrevard, Volusia27 min
Aug 9, 6:39 PM EDTSpecial Weather StatementMLBIndian River66 min
Aug 9, 6:48 PM EDTSpecial Marine WarningMLB117 min
Aug 9, 7:01 PM EDTSpecial Weather StatementMLBOkeechobee44 min
Aug 9, 7:44 PM EDTSpecial Weather StatementMLBIndian River, Saint Lucie46 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.